Pennsylvania, 2014

Damaging Winds in Pennsylvania, December 24, 2014

December 24, 2014 · NWS PBZ · 6 events in 2 counties and zones

A line of strong convection developed along a cold front moving across eastern Ohio and western Pennsylvania the evening of December 23rd. Scattered damage was mainly to trees, with a few wires down as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of strong convection developed along a cold front moving across eastern Ohio and western Pennsylvania the evening of December 23rd. Scattered damage was mainly to trees, with a few wires down as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 24, 7:35 PM EST, 28 minutes earlier.

Area forecast discussion, Dec 24, 7:35 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EST WED DEC 24 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING BRINGING
SHOWERS...A FEW THUNDERSTORMS... AND STRONG WIND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AN UPDATE WAS ISSUED TO ADJUST FOR THE LATEST TRENDS AS SHALLOW
CONVECTION CONTS TO PROGRESS WITH RAPIDLY ADVNG CDFNT. THAT LINE
WL RMN THE FOCUS FOR THE BTR DAMAGING GUST POTENTIAL.

OTHERWISE...THE WIND ADVISORY WL RMN IN EFFECT FOR STRONG
ISALLOBARICALLY DRIVEN GUSTS IN THE IMMEDIATE WAKE OF THE FRONT.

INCRSG SBSDNC AND DRY ADVCTN WL QUICKLY SUPPRESS MEASURABLE PCPN
CHCS AS THE NGT PROGRESSES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SOUTHWEST WINDS WILL DIMINISH QUICKLY TOMORROW MORNING...AND A
ONE-SHOT DAY OF COLD AIR WILL ARRIVE WITH TEMPERATURES STRUGGLING TO
GET BACK TO 40 DEGREES UNDER CLOUD SKIES. ENOUGH RESIDUAL LIFT
AROUND THE DEPARTING CYCLONE WILL PERSIST IN THE MORNING TO GENERATE
SOME SCATTERED SNOW SHOWERS...ALTHOUGH THE MOISTURE DEPTH IS SO
SHALLOW THAT IT MAY AGAIN BE MORE OF A DRIZZLE/SNIZZLE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS IS TYPICAL WITH PROGRESSIVE NEGATIVE TILT TROUGHS...THE BRIEF
SHOT OF COLD AIR WILL DEPART AS THE SYSTEM LIFTS INTO THE CANADIAN
MARITIMES...ALLOWING FOR A TEMPORARY RETURN TO ZONAL AND/OR DAMPENED
MID LEVEL RIDGING OVER THE EASTERN CONUS FRIDAY AND SATURDAY...FEATURING
MUCH ABOVE NORMAL TEMPERATURES.

A PROGRESSIVE WAVE WILL SETTLE ACROSS THE AREA SATURDAY NIGHT AND
EARLY SUNDAY BRINGING A CHANCE FOR PRECIPITATION...AND BETTER ACCESS
TO MORE SEASONABLY COLD AIR IN ITS WAKE.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
WIND PROBLEMS WITH THE BAND OF LOW-TOPPED CONVECTION ALNG THE
CDFNT WAS HANDLED WITH TEMPO GROUPS...OTHERWISE...CIGS WILL DROP
BACK TO MVFR...WITH EVENTUAL IFR EXPECTED IN THE COLDER AIR BEHIND
THE FRONT.

WIND WILL SLOWLY DIMINISH WITH TIME OVERNIGHT BUT STILL EXPECT AT
LEAST 20-30 KNOT GUSTS THROUGH THE REMAINDER OF THE TAF PERIOD.
LINGERING SHWRS WILL CHANGE OVER TO SNOW SHWRS DURING THE PREDAWN
HRS...BUT SIGNIFICANT RESTRICTIONS FROM SNOW ARE NOT FORECAST
GIVEN EXPECTATIONS OF SCT ACTIVITY.

OUTLOOK.../WEDNESDAY NIGHT THROUGH MONDAY/...
THE NXT CHC FOR GENL RESTRICTIONS WL COME WITH A SATURDAY FRONTAL
SYSTEM.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR PAZ007>009-013>016-
     020>023-029-031-073-075.
     WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR PAZ074-076.
WV...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR WVZ001>004-012.
     WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR WVZ021-022.
     WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ023-041.

&&

15
Hazardous weather outlook, Dec 24, 7:36 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
736 PM EST WED DEC 24 2014

OHZ039-040-048-049-057>059-068-069-260045-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-015-016-022-023-073-075-WVZ021-022-260045-
FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-260045-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007-008-013-014-020-021-029-031-260045-
MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...
...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-050-WVZ001>004-012-260045-
COLUMBIANA-JEFFERSON OH-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
736 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 24, 6:42 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     LAYLAND                 40.44N  81.96W
12/24/2014                   COSHOCTON          OH   911 CALL CENTER

            1 TREE DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1401987

24
Local storm report, Dec 24, 6:50 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     NEWCOMERSTOWN           40.27N  81.60W
12/24/2014                   TUSCARAWAS         OH   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1401988

24
Special weather statement, Dec 24, 6:58 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EST WED DEC 24 2014

OHZ039>041-049-050-250030-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
658 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CARROLL...HARRISON...
NORTHEASTERN TUSCARAWAS...NORTHWESTERN JEFFERSON AND WESTERN
COLUMBIANA COUNTIES...

AT 656 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
MINERAL CITY TO BOWERSTON TO CLENDENING...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  TAPPAN...             SHERRODSVILLE...      MINERAL CITY...
  BOWERSTON...          LEESVILLE LAKE PARK...
  DELLROY...            SCIO...               MALVERN...
  CADIZ...              JEWETT...             KILGORE...
  CARROLLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4066 8131 4066 8125 4070 8124 4074 8119
      4073 8110 4080 8109 4086 8101 4060 8078
      4032 8080 4020 8119 4041 8126 4047 8133
      4061 8137

KRAMAR
Special weather statement, Dec 24, 7:09 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EST WED DEC 24 2014

OHZ049-050-059-WVZ002-003-250030-
BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-OHIO WV-
709 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BELMONT...EXTREME
SOUTHWESTERN BROOKE...NORTHWESTERN OHIO...SOUTHEASTERN HARRISON AND
SOUTHERN JEFFERSON COUNTIES...

AT 706 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
FLUSHING TO BETHESDA...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  MORRISTOWN...         FLUSHING...           BETHESDA...
  BARKCAMP STATE PARK...                      CADIZ...
  NEW ATHENS...         SAINT CLAIRSVILLE...  ST. CLAIRSVILLE...
  HOPEDALE...           ADENA...              NEWELL...
  UNIONPORT...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4039 8079 4026 8065 4008 8062 3991 8112
      4019 8117

KRAMAR
Local storm report, Dec 24, 7:28 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     CADIZ                   40.27N  80.99W
12/24/2014                   HARRISON           OH   LAW ENFORCEMENT

            FEW TREES DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1401989

24
Special weather statement, Dec 24, 7:29 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 PM EST WED DEC 24 2014

OHZ040-041-050-PAZ007-013-020-029-WVZ001-002-250100-
BEAVER PA-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
LAWRENCE PA-MERCER PA-WASHINGTON PA-
729 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BROOKE...COLUMBIANA...
HANCOCK...JEFFERSON...NORTHEASTERN CARROLL...NORTHWESTERN
WASHINGTON...SOUTHWESTERN MERCER...WESTERN BEAVER AND WESTERN
LAWRENCE COUNTIES...

AT 726 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
GUILFORD LAKE STATE PARK TO SALINEVILLE TO SMITHFIELD...MOVING
NORTHEAST AT 60 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  UNIONPORT...          NEWELL...             MILLPORT...
  JUG RUN...            GUILFORD LAKE STATE PARK...
  DILLONVALE...         SMITHFIELD...         RICHMOND...
  SALINEVILLE...        BRENTWOOD...          LISBON...
  WINTERSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4129 8030 4049 8034 4048 8036 4046 8034
      4036 8034 4024 8056 4017 8084 4063 8087
      4083 8106 4091 8098 4091 8091 4093 8090
      4093 8083 4091 8081 4091 8053 4129 8053

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 22 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
December 24, 8:03 PM EST
Where
Beaver County, 2.14 mi NNW of Beaver
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.710, -80.340

Law enforcement reported multiple trees down.

Thunderstorm Wind, Beaver

When
December 24, 8:04 PM EST
Where
Beaver County, 0.87 mi SE of New Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.740, -80.310

Law enforcement reported multiple trees down.

Thunderstorm Wind, Lawrence

When
December 24, 8:06 PM EST
Where
Lawrence County, 0.52 mi E of Edinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.020, -80.440

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Lawrence

When
December 24, 8:06 PM EST
Where
Lawrence County, 1.04 mi E of Frizzleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.080, -80.450

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Lawrence

When
December 24, 8:10 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.000, -80.350

Law enforcement reported power lines down.

Thunderstorm Wind, Beaver

When
December 24, 8:13 PM EST
Where
Beaver County, 1.72 mi ESE of Sunflower
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.720, -80.200

Law enforcement reported multiple trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547392, 547393, 547394, 547395, 547396, 547397.